Wisconsin, 2006

Blizzard and Winter Storm in Wisconsin, February 16, 2006

February 16, 2006 · NWS GRB · 25 events in 18 counties and zones

A major winter storm intensified across the Midwest Thursday morning and moved northeast across northeast Illinois into southern Lower Michigan by Thursday evening. Heavy snow began to fall across central, east central and northeast Wisconsin Thursday morning.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A major winter storm intensified across the Midwest Thursday morning and moved northeast across northeast Illinois into southern Lower Michigan by Thursday evening. Heavy snow began to fall across central, east central and northeast Wisconsin Thursday morning. East central Wisconsin experienced blizzard conditions as sustained winds of 25 to 35 mph, with gusts to 45 mph, caused blowing snow that resulted in near white-out conditions. Snow accumulations were very difficult to measure due to the high winds, but they were mainly in the 8 inch to 12 inch range in a corridor from eastern Waushara county to central Door county. A storm total of 10.6 inches was recorded at Green Bay (Brown co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 15, 2:45 PM CST, 9 hours 15 minutes earlier.

Area forecast discussion, Feb 15, 2:45 PM CST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CST WED FEB 15 2006

.SHORT TERM...TNGT AND THU. MAIN FCST CHALLENGE WL BE SNOW AMTS ON THU
AS MAJOR WINTER STORM HEADS TOWARD THE GREAT LKS.

THE 19Z MSAS SFC ANALYSIS INDICATED A STILL WEAK AREA OF LOW PRES OVR NE
OK WITH A QUASI-STNRY FNT EXTENDED NEWD THRU CNTRL IL TOWARD LK ERIE. HI
PRES WAS LOCATED OVR THE ND/SD/MN BORDER. HAVE NOTED SOUTHERLY WNDS ON
THE OTHER SIDE OF THE FNT WAS BRINGING AN INCREASE IN MSTR WITH DEW PTS
PUSHING 50 ALREADY IN FAR SRN IL.

AS A SHRTWV TROF PUSHES ACROSS THE ROCKIES TNGT...EXPECT THE SFC LOW TO
BEGIN INTENSIFYING OVR THE CNTRL/SRN PLAINS. AHD OF THE LOW...THE QUASI-
SNTRY FNT WL REMAIN DRAPED ACROSS THE MIDWEST AND SRN GREAT LKS. MDLS
SHOW A STG (50 TO 60KT) LOW LVL JET BRINGING GULF MSTR NWD AND
OVERRUNNING THE FNTL BNDRY. ANTICIPATE LGT SNOW TO PUSH INTO SRN
SECTIONS OF THE FCST AREA AFTER 04Z WITH ACCUMULATIONS OF AN INCH OR TWO
PSBL. PREFER THE LEAN TOWARD THE COLDER MAV GUID AS THICKER CLDS WL NOT
ARRIVE TIL LATE EVENING.

NAM AND GFS ARE NOW VERY SIMILAR WITH THE EVOLUTION...INTENSITY AND
EVENTUAL TRACK OF THIS MAJOR WINTER STORM ON THU. STG SFC LOW PROGGED TO
MOV ACROSS NRN IL DURING THE DAY AND RESIDE OVR EXTREME SW LWR MI BY 00Z
FRI. STG DYNAMICS INVOLVED (Q-G FORCING...FRONTOGENETICAL FORCING, AND A
TIGHT BAROCLINIC ZN) AS WELL AS STG LIFT (COUPLED UPR JET STRUCTURE) AND
PLENTY OF MSTR IN PLACE (SPECIFIC HUMIDITIES OF 3 TO 5 G/KG) ALL POINT
TO A MAJOR SNOW EVENT OVR MOST OF NE WI. HEAVIEST SNOW AMTS APR TO BE
ROUGHLY ALONG AN AXIS FROM ISW TO SUE WHERE 8 TO 12 INCHES OF
ACCUMULATION MAY OCCUR AND WINTER STORM WARNINGS ARE IN EFFECT. VILAS
AND ONEIDA COUNTIES SHOULD SEE ONLY A 3 TO 6 INCH SNOW...THUS A WINTER
WEATHER ADVY IS IN EFFECT FOR THOSE COUNTIES. IN ADDITION TO THE SNOW...
GUSTY NE WNDS RANGING FROM 10 TO 20 MPH OVR NORTH-CNTRL WI...TO 20 TO 30
MPH OVR EAST-CNTRL WI TO EXIST ESP BY THU AFTERNOON. CONSIDERABLE
BLOWING AND DRIFTING OF THE NEW SNOW WL CREATE RESTRICTED VISIBILITIES
AND NEAR WHITE-OUT CONDITIONS AT TIMES.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. MAJOR WINTER STORM
WILL EXIT THE REGION THURSDAY EVENING. ANY ADDITIONAL SNOW ACCUMULATION
AROUND AN INCH OR LESS. MAIN STORY WILL BE THE WIND AND THE BLOWING
SNOW. NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH AND GUSTY WILL CREATE
CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW...CAUSING NEAR WHITEOUT
CONDITIONS AT TIMES THURSDAY EVENING. THESE CONDITIONS COULD LAST
LONGER OVER DOOR COUNTY AFTER MIDNIGHT WITH FAVORABLE NORTHWEST WIND
DIRECTION. ATTENTION TURNS TO VILAS COUNTY WHERE LAKE EFFECT SNOW
SHOWERS WILL BE NUMEROUS...ESPECIALLY IN THE SNOWBELT REGION. AN
ADDITIONAL 2 TO 4 INCHES IS ALSO POSSIBLE OVER THE SNOWBELT REGION
WITH LIGHTER AMOUNTS OVER THE REMAINDER OF THE COUNTY.

THE BIG STORY FOR THE WEEKEND WILL BE THE BITTERLY COLD...WHICH HAS
NOT BEEN SEEN IN THIS REGION SINCE THE FIRST FEW WEEKS OF DECEMBER.
TEMPERATURES AND WINDS WILL CREATE BITTERLY COLD WIND CHILLS SATURDAY
MORNING. WOULD EXPECT AT LEAST WIND CHILL ADVISORY CONDITIONS TO BE
MET MOST PLACES (WIND CHILLS OF 25 TO 35 BELOW) OR WIND CHILL WARNINGS
UP NORTH. MAIN CONCERN UP NORTH IS THE WIND MAY NOT MEET WIND CHILL
ADVISORY CRITERIA. MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK AT THIS
POINT SINCE STORM IS TOP PRIORITY AT THIS POINT.

REMAINDER OF THE PERIOD REMAINS COLD...ALTHOUGH TEMPERATURES
GRADUALLY WARM CLOSER TO NORMAL LEVELS BY THE MIDDLE OF NEXT WEEK.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING THURSDAY MORNING THROUGH THURSDAY EVENING
WIZ011>013-018-019>022-030-031-035>040-045-048>050-073-074-

WINTER WEATHER ADVISORY THURSDAY MORNING THROUGH THURSDAY EVENING
WI005-010-
&&

ECKBERG/KALLAS
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Feb 15, 12:15 PM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CST WED FEB 15 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161815-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CST WED FEB 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM DEVELOPING OVER THE SOUTHERN PLAINS THIS AFTERNOON
IS FORECAST TO MOVE INTO NORTHERN ILLINOIS LATE TONIGHT. LIGHT SNOW WILL
BE ON THE INCREASE OVERNIGHT WITH AROUND AN INCH POSSIBLE OVER EAST
CENTRAL WISCONSIN BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN INTENSIFYING STORM SYSTEM WILL TRACK FROM NORTHERN ILLINOIS THURSDAY
MORNING INTO EXTREME SOUTHWEST LOWER MICHIGAN THURSDAY EVENING. HEAVY
SNOW WILL BE POSSIBLE OVER MUCH OF THE FORECAST AREA THURSDAY INTO
THURSDAY NIGHT.  SNOW ACCUMULATIONS ARE EXPECTED TO RANGE FROM 3 TO 6
INCHES ACROSS NORTH CENTRAL WISCONSIN...AND 6 TO 12 INCHES ACROSS THE
REMAINDER OF NORTHEAST WISCONSIN. THE HIGHEST AMOUNTS ARE EXPECTED
SOUTHEAST OF A LINE FROM WISCONSIN RAPIDS TO CLINTONVILLE TO STURGEON
BAY. NORTHEAST WINDS INCREASING TO 15 TO 30 MPH WILL PRODUCE
CONSIDERABLE BLOWING AND DRIFTING OF THE NEW SNOW AND NEAR BLIZZARD
CONDITIONS.

IN ADDITION TO THE SNOW AND WIND...VERY COLD AIR IS FORECAST TO MOVE
INTO THE REGION BEHIND THE STORM THURSDAY NIGHT. LOW TEMPERATURES BY
SATURDAY MORNING WILL RANGE FROM THE SINGLE DIGITS BELOW ZERO NEAR LAKE
MICHIGAN TO AS COLD AS 20 BELOW ZERO ACROSS NORTHERN WISCONSIN. WEST TO
NORTHWEST WINDS OF 10 TO 15 MPH WILL CREATE DANGEROUS WIND CHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD ANY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

LMZ521-522-541>543-564-161815-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1215 PM CST WED FEB 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALES ARE POSSIBLE THURSDAY INTO FRIDAY.

KALLAS
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm, 7 blizzard. Local standard time, as filed.

Winter Storm, Southern Oconto

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Southern Oconto forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Northern Oconto forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Southern Marinette

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Southern Marinette forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Marathon

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Marathon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Winter Storm, Shawano

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Shawano forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Winter Storm, Wood

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Wood forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Winter Storm, Portage

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Portage forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Winter Storm, Waupaca

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Waupaca forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Winter Storm, Waushara

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Waushara forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Northern Marinette forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Menominee

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Menominee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Outagamie

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Outagamie forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Brown forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Winter Storm, Kewaunee

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Kewaunee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Winter Storm, Door

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Door forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Winnebago forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Winter Storm, Calumet

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Calumet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Winter Storm, Manitowoc

When
February 16, 12:00 AM CST to 10:00 PM CST
Where
Manitowoc forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Blizzard, Door

When
February 16, 10:00 AM CST to 6:00 PM CST
Where
Door forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Blizzard, Kewaunee

When
February 16, 10:00 AM CST to 6:00 PM CST
Where
Kewaunee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Blizzard, Manitowoc

When
February 16, 10:00 AM CST to 6:00 PM CST
Where
Manitowoc forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Blizzard, Calumet

When
February 16, 10:00 AM CST to 6:00 PM CST
Where
Calumet forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Blizzard, Brown

When
February 16, 10:00 AM CST to 6:00 PM CST
Where
Brown forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Blizzard, Outagamie

When
February 16, 10:00 AM CST to 6:00 PM CST
Where
Outagamie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
February 16, 10:00 AM CST to 6:00 PM CST
Where
Winnebago forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490607, 5490608, 5490609, 5490610, 5490611, 5490612, 5490613, 5490614, 5490615, 5490616, 5490617, 5490618, 5490619, 5490620, 5490621, 5490622, 5490623, 5490624, 5490625, 5490708, 5490709, 5490710, 5490711, 5490712, 5490713.